Thunderstorm Wind, Nemaha
- When
- July 20, 8:40 PM CST
- Where
- Nemaha County, 3 mi NE of Seneca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.867, -96.033
8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 20, 2:10 PM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 310 PM CDT SUN JUL 20 2003 ...PRECIPITATION CHANCES TONIGHT THEN AGAIN MONDAY NIGHT ARE THE MAIN CONCERNS... NORTHWEST FLOW BECOMES MORE NORTHERLY THROUGH TUESDAY AS SIGNIFICANT LOW PRESSURE CARVES OUT A LARGE TROUGH THROUGH THE EAST U.S. THIS FEATURE WILL HELP SPREAD COOLER AIR FROM CANADA OVER MUCH THE COUNTRY EAST OF THE ROCKY MOUNTAINS. THIS FEATURE IS SHORT-LIVED AND BEGINS TO FILL FOR THE LAST HALF OF THE WEEK. IN THE SHORT-RANGE...CAP ACROSS THE FORECAST AREA IS FADING AND HEAT INDUCED CONVECTION IS EXPECTED THIS AFTERNOON INTO THE EARLY EVENING. A COLD FRONT CURRENTLY FROM NORTHEAST TO WESTCENTRAL NEBRASKA WILL SEE CONVECTION FILL IN ALONG THIS AFTERNOON AND SPREAD SOUTHWARD ADDING TO THE CONVECTION THAT WILL ALREADY BE GOING. THE CONVECTION SHOULD END OVER THE NORTH AND WEST BY MIDNIGHT BUT MAY CONTINUE OVER THE SOUTHEAST THIRD OF THE AREA. TAPERED OFF CHANCE POPS TO SLIGHT CHANCE AFTER MIDNIGHT WITH COLLABORATION FROM SURROUNDING OFFICES...WITH THE DEVELOPING CONVECTION NEAR THE SOUTH DAKOTA-NEBRASKA BORDER EXPECTED TO SPREAD SOUTH AND EAST WHILE WEAKENING LATER WITH THE LOSS OF HEATING. MONDAY SHOULD BE DRY IN THE NORTHWEST FLOW...BUT WELL DEFINED SHORTWAVE IS EXPECTED TO ENHANCE AN AREA OF WARM AIR ADVECTION AT H850/700 BY MONDAY AFTERNOON IN NEBRASKA AND ACROSS THE FORECAST AREA MONDAY NIGHT WITH SOME LINGERING PRECIP GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE TUESDAY MORNING. SKIES WILL BE CLEARING TUESDAY AFTERNOON AS DRIER ARE MOVES IN. WEDNESDAY THROUGH SUNDAY...WILL CONTINUE DRY FORECAST FOR NOW WITH GLOBAL MODELS STILL AT ODDS OVER TIMING OF SHORTWAVES. HAVE OPTED TO UTILIZE ECMWF FOR PRIMARY PATTERNS WHICH KEEP ANY SURFACE FEATURES WELL NORTH OF THE FORECAST AREA AS NEXT WEEK EVOLVES. LARGE H500 TROF THROUGH THE OHIO VALLEY REGION EJECTS BEFORE THE WEEKEND ALLOWING A MORE ZONAL FLOW ACROSS THE NORTHERN U.S. SHORTWAVE IN THIS FLOW SHOULD STAY NORTH OF THE FORECAST AREA...BUT WILL HAVE TO BE WATCHED FOR A SOUTHWARD MOVEMENT. MAIN CONCERN IN THIS PERIOD IS WHETHER WARM AIR ADVECTION THAT WILL BE OCCURRING FROM THURSDAY INTO FRIDAY AS THE UPPER TROF MOVES EAST AND SOUTH H850 FLOW KICK IN WILL BE ENOUGH TO TRIGGER NOCTURNAL CONVECTION. AT THIS TIME WILL ONLY TREND FOR INCREASED CLOUDS AND LEAVE DRY UNTIL MODELS CONGEAL BETTER. .TOP...NONE. ROGERS
KSZ008>012-020>024-026-034>040-054>056-058-059-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 900 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS INTO THE EARLY MORNING HOURS MONDAY ALONG THE NORTHERN BORDER OF KANSAS...MAINLY TO THE NORTH OF HIGHWAY 24. THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY MORNING. THESE STORMS WILL HAVE THE POSSIBILITY TO PRODUCE LARGE HAIL, DAMAGING WINDS, AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED INTO THE EARLY MORNING HOURS MONDAY TO THE NORTH OF HIGHWAY 24. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
8 thunderstorm wind. Local standard time, as filed.
Strong winds downed power poles near St. George.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373193, 5373194, 5373195, 5373196, 5373197, 5373198, 5373199, 5373200.